Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 57, NWS Melbourne, FL

June 27, 2018Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 27, 2018, 4:24 PM EDT for Brevard County, Florida. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2018, 4:24 PM EDT (20:24 UTC)
Expired
Jun 27, 2018, 5:00 PM EDT
In force
36 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 44 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 8.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2018-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2018-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1172 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

526 
WUUS52 KMLB 272024
SVRMLB
FLC009-272100-
/O.NEW.KMLB.SV.W.0057.180627T2024Z-180627T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
424 PM EDT WED JUN 27 2018

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Northwestern Brevard County in Florida...

* Until 500 PM EDT.

* At 424 PM EDT, a severe thunderstorm was located over Titusville
  Airport, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Titusville, Rockledge, Cocoa, Cocoa Beach and Merritt Island. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2837 8062 2832 8086 2835 8086 2839 8089
      2841 8088 2843 8090 2845 8089 2845 8090
      2847 8090 2847 8087 2849 8088 2850 8088
      2853 8094 2856 8093 2858 8095 2859 8094
      2862 8078
TIME...MOT...LOC 2024Z 329DEG 13KT 2850 8084 

HAIL...0.88IN
WIND...60MPH
 
$$

Smith
2 follow-up statements
690 
WWUS52 KMLB 272043
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
443 PM EDT WED JUN 27 2018

FLC009-272100-
/O.CON.KMLB.SV.W.0057.000000T0000Z-180627T2100Z/
Brevard FL-
443 PM EDT WED JUN 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR WEST CENTRAL BREVARD COUNTY...

At 442 PM EDT, a severe thunderstorm was located over Port Saint 
John, moving southeast at 15 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Titusville, Rockledge, Cocoa, Cocoa Beach and Merritt Island. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2837 8062 2832 8086 2835 8086 2839 8089
      2841 8088 2843 8090 2845 8089 2845 8090
      2847 8090 2847 8087 2850 8088 2852 8090
      2858 8076 2857 8076
TIME...MOT...LOC 2042Z 329DEG 13KT 2844 8080 

HAIL...<.75IN
WIND...60MPH
 
$$

Smith
028 
WWUS52 KMLB 272059
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
459 PM EDT WED JUN 27 2018

FLC009-272108-
/O.EXP.KMLB.SV.W.0057.000000T0000Z-180627T2100Z/
Brevard FL-
459 PM EDT WED JUN 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL BREVARD COUNTY
WILL EXPIRE AT 500 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy 
rain frequent lightning is still possible with this thunderstorm.

LAT...LON 2837 8062 2832 8086 2835 8086 2839 8089
      2841 8088 2843 8090 2845 8089 2845 8090
      2847 8090 2847 8087 2850 8088 2852 8090
      2858 8076 2857 8076
TIME...MOT...LOC 2058Z 329DEG 13KT 2840 8077 

$$

Smith

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:12 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 27, 3:12 PM EDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
312 PM EDT Wed Jun 27 2018

.DISCUSSION...
Tonight and Thursday...Intrusion of a weakening shortwave over the
peninsula has nudged high pressure to the south of the area.
Slowly developing storms associated with collision of numerous
boundaries will continue to evolve well into the night, reinforced
by favorable storm relative inflow above the boundary layer.

Activity should have largely wound down by 11 PM or shifted to the
marine area, leaving steadily dissipating mid-upr clouds. Overnight
lows will fall into the M70s. Suitable moisture coupled with good
sfc heating and boundary development will once again lead to slow
moving sct to numerous afternoon lightning storms on Thursday. A
persistence based forecast shows likely coverage for all inland
zones with around 50 pct chance to the beaches. Before onset of
storms it will be hot with temps reaching the lwr 90s coast and
L-M90s inland (heat indices 97 to 100) before onset of convective
clouds, and eventually lightning storms.

from prev disc...

Friday...Moisture content will be concentrated over the southern
counties of the forecast area but it will increase towards the
north throughout the day. Higher chances for storms will be at
first over the inland areas. Lightning storm development will
largely be boundary driven with temperatures in the low 90s with
heat indexes reaching the around 100 degrees.

Saturday through Tuesday...Enough moisture over the area and the
expectation of sea breezes developing through the weekend and into
early next week, will keep diurnal convective development rather
active. The focus of storms on each day will depend on the mid-
level steering flow, which it will be mainly from the west.
Expect showers and storms to affect most of the forecast area in
this regime as PWAT values are expected to remain above 1.75
inches. Max temperatures will be in the upper 80s to near 90 each
day.

&&

.AVIATION...Numerous boundary interactions will dictate storm
growth/decay into nightfall. Greatest convective threat slowly
shift over the interior into early evening before much/if not all
activity winds up well inland. MVFR-IFR VSBYs and G30-35KT
expected in the vicinity of stronger storms. Another round of
convection on Wed once again with flow very light.

&&

.MARINE...
The axis of a weak Atlantic high pressure will become oriented
over south Florida through the remainder of the week. As a result,
winds will remain light to gentle from the southwest to west
outside of the afternoon sea breeze circulation. Benign sea
conditions will continue with seas less than 3 ft near shore and
around 3 ft offshore. There will be a chance for offshore moving
storms in the afternoon and evening into late week producing
briefly higher winds and seas near storms.

&&

.HYDROLOGY...
The Saint Johns River Above Lake Harney near Geneva will remain
above Action Stage through at least the next five days. Locally
heavy rainfall early this week caused a slight rise in the river.
Any additional heavy rainfall at this location will lead to
more slow rise. Although the river is forecast to remain just
below minor Flood Stage it will have to be monitored closely for
the possibility of equaling or exceeding flood stage given
persistent rains forecast daily into next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  92  75  92 /  30  40  30  50
MCO  75  94  76  94 /  40  60  30  60
MLB  74  90  75  90 /  40  50  30  50
VRB  73  90  74  91 /  40  50  40  50
LEE  76  94  76  94 /  30  60  30  60
SFB  76  94  77  94 /  30  60  30  60
ORL  76  94  77  94 /  40  60  30  60
FPR  73  90  72  90 /  40  50  40  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

JP/DKW/JS
Hazardous weather outlook, Jun 27, 11:09 AM EDT, 5 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1109 AM EDT Wed Jun 27 2018

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-280200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1109 AM EDT Wed Jun 27 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
A light westerly wind flow will lead to numerous boundary
interactions over east central Florida during the afternoon and
evening. This combined with a moist airmass in place will
generate scattered to numerous showers and storms across the area.
Showers and storms will initially move into Lake County and
develop along the east coast sea breeze from early to mid
afternoon, with increasing coverage near or inland of I-95 as
outflow and sea breeze boundaries collide through late day.

The main hazard will be from frequent lightning strikes and
locally heavy rainfall in a few strong storms. Gusty winds 40 to
45 mph are also possible.

.FLOOD IMPACT...
Storm motion will be slowly to the east or southeast, so a few
stronger storms will be capable of dumping around 3 inches of rain
in a 60 to 90 minute period. This would cause considerable
ponding of water on roadways and other poorly drained areas.

.MARINE THUNDERSTORM GUST IMPACT...
A few storms over land areas, particularly along the east coast
sea breeze, will become strong and produce wind gusts near 40 mph.
Storms are expected to move slowly to the east or southeast, so
mariners on inland lakes and along the coast should move to safe
harbor as skies darken to the west.

.RIVER FLOOD IMPACT...
The Saint Johns River above Lake Harney near Geneva will remain
in Action Stage through at least the next five days. Locally
heavy rainfall on Tuesday caused a slight rise in the river. Any
additional heavy rainfall at this location will lead to another
slow rise, though the river is forecast to remain just below minor
Flood Stage.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
Scattered to numerous showers and storms are expected through the
period each afternoon and evening. A few strong storms with
frequent lightning strikes and quick 2 to 3 inch downpours are
expected each day where boundary interactions are most vigorous.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today. Rainfall observers
should report amounts of 2 inches or greater to the National
Weather Service in Melbourne.

Lascody/Weitlich

In the hours before

Special weather statement, Jun 27, 3:37 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Melbourne FL
337 PM EDT WED JUN 27 2018

FLZ041-046-141-147-272015-
Coastal Volusia FL-Northern Brevard County FL-Seminole FL-
Inland Volusia FL-
337 PM EDT WED JUN 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SEMINOLE... NORTHWESTERN
BREVARD AND SOUTHERN VOLUSIA COUNTIES UNTIL 415 PM EDT...

At 336 PM EDT, Doppler radar was tracking a strong thunderstorm over
Maytown, or near Scottsmoor, moving southeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Titusville, Mims, Scottsmoor, Maytown and Lake Harney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2860 8081 2860 8096 2861 8097 2861 8108
      2890 8108 2892 8090
TIME...MOT...LOC 1936Z 330DEG 21KT 2882 8094

Smith
Special weather statement, Jun 27, 4:06 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Melbourne FL
406 PM EDT WED JUN 27 2018

FLZ045-053-272030-
Osceola FL-Orange FL-
406 PM EDT WED JUN 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ORANGE AND NORTH
CENTRAL OSCEOLA COUNTIES UNTIL 430 PM EDT...

At 406 PM EDT, Doppler radar was tracking a strong thunderstorm over
East Lake Toho, moving southeast at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Orlando, Kissimmee, Saint Cloud, West Lake Toho and Buena Ventura
Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2835 8151 2842 8124 2827 8110 2815 8138
TIME...MOT...LOC 2006Z 328DEG 7KT 2830 8132

Smith

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 8:07 PM EDTSpecial Weather StatementMLBOsceola23 min
Jun 26, 9:24 PM EDTAreal Flood AdvisoryMLBOsceola51 min
Jun 27, 3:37 PM EDTSpecial Weather StatementMLBSeminole38 min
Jun 27, 4:06 PM EDTSpecial Weather StatementMLBOrange24 min
Jun 27, 4:29 PM EDTSpecial Marine WarningMLB63 min
Jun 27, 5:30 PM EDTSpecial Weather StatementMLBOsceola45 min
Jun 27, 6:15 PM EDTSpecial Weather StatementMLBOkeechobee45 min

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.